Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 8, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 21, 2007, 2:29 PM CDT for Linn County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2007, 2:29 PM CDT (19:29 UTC)
- Expired
- Mar 21, 2007, 3:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 10:24 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 211930
SVRDVN
IAC113-212000-
/O.NEW.KDVN.SV.W.0008.070321T1929Z-070321T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT WED MAR 21 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 300 PM CDT.
* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED OVER CEDAR RAPIDS...AND MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRINGVILLE AND WHITTIER AROUND 240 PM CDT...
VIOLA AROUND 245 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
4227 9165
$$
SHEETS2 follow-up statements
000
WWUS53 KDVN 211943
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT WED MAR 21 2007
IAC113-212000-
/O.CON.KDVN.SV.W.0008.000000T0000Z-070321T2000Z/
LINN IA-
241 PM CDT WED MAR 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR LINN COUNTY...
AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY NEAR MARION AIRPORT...OR ABOUT 9
MILES EAST OF CEDAR RAPIDS...MOVING NORTHEAST AT 40 MPH. THIS STORM
WILL PASS JUST SOUTH OF SPRINGVILLE BETWEEN 245 PM AND 3 PM CDT.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
4227 9165
$$
SHEETS000
WWUS53 KDVN 211954
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED MAR 21 2007
IAC113-212002-
/O.EXP.KDVN.SV.W.0008.000000T0000Z-070321T2000Z/
LINN IA-
252 PM CDT WED MAR 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY HAS BEEN
CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING PENNY SIZE HAIL
HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA.
LAT...LON 4199 9176 4183 9164 4197 9138 4226 9140
4227 9165
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 AM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, Mar 21, 3:08 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 308 AM CDT WED MAR 21 2007 .DISCUSSION... WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN. PROFILER DATA INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN KS/MO AS WELL AND IS VEERING TOWARD IA. LINE OF SHRA/TSRA HAS DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD. NRN STREAM UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST. NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM DIVING S AT 130KT+ ALONG THE NW COAST. MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL TODAY AND TONIGHT. ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN QUARTER OF THE CWA. THAT ACTIVITY SHOULD MOVE THROUGH BY MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND AFTERNOON HOURS. NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION. TEMPS SHOULD STILL BE ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY EVENING. HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE LATE AFTERNOON/EARLY EVENING. MAIN THREAT OF SVR WILL BE IN THE LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN PROGRESS INTO THE CWA. NRN STREAM TROUGH WILL PROVIDE SUPPORT TO SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF STRENGTHENING UPPER-LEVEL JET STREAK. 850MB THETA-E AXIS POINTS INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER TROUGH...FUELING CONVECTION ALONG FRONT. PWATS REMAIN HIGH...BUT MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE DIMINISHED. FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT RAINFALL. BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A BIT. NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT LAKES. HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT SUBSIDENCE. MADE NO CHANGES BEYOND EARLY SATURDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES
Hazardous weather outlook, Mar 21, 9:44 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 944 AM CDT WED MAR 21 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221445- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 944 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WIND GUSTS. MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM FAIRFIELD IOWA TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH OF HIGHWAY 34. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO FURTHER FLOODING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. SHEETS
In the hours before
Local storm report, Mar 21, 1:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL MARTELLE 42.02N 91.36W
03/21/2007 E0.25 INCH JONES IA TRAINED SPOTTER
0124 PM HAIL GALENA 42.42N 90.43W
03/21/2007 E0.25 INCH JO DAVIESS IL CO-OP OBSERVER
&&
MIKEZSpecial weather statement, Mar 21, 1:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 137 PM CDT WED MAR 21 2007 IAZ053-065-067-078-212000- CEDAR IA-JONES IA-LOUISA IA-MUSCATINE IA- 137 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS MOVING ACROSS EASTERN IOWA... AT 130 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ANAMOSA TO WAPELLOW. THESE STORMS WERE MOVING EAST AROUND 45 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND HAIL UP TO A HALF INCH IN DIAMETER. THE STORMS WILL EXIT THE AREA BY 230 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. IAZ054-066-068-ILZ001-002-007-009-015-016-024-212000- CARROLL IL-CLINTON IA-HENRY IL-JACKSON IA-JO DAVIESS IL-MERCER IL- ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-WHITESIDE IL- 137 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS MOVING INTO FAR EASTERN IOWA AND NORTHWEST ILLINOIS... A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO FAR EASTERN IOWA AT 130 PM. THE STORMS...MOVING EAST AROUND 45 MPH...WILL REACH THE AREA FROM THE BELLEVUE TO THE QUAD CITIES BY 2 PM. PERIODS OF HEAVY RAINFALL AND PEA SIZE HAIL CAN BE EXPECTED. ISOLATED STORMS MAY BRIEFLY PRODUCE HAIL UP TO A HALF INCH IN DIAMETER. THE FAST MOVING STORMS WILL MOVE ACROSS NORTHWEST ILLINOIS BETWEEN 2 AND 3 PM... WITH A FEW STILL CAPABLE OF PRODUCING SMALL HAIL. SHEETS
Local storm report, Mar 21, 1:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL OLIN 42.00N 91.14W
03/21/2007 E0.25 INCH JONES IA TRAINED SPOTTER
DURATION 4 MINUTES
&&
MIKEZLocal storm report, Mar 21, 1:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 6 E GALENA 42.42N 90.31W
03/21/2007 E0.25 INCH JO DAVIESS IL TRAINED SPOTTER
&&
MIKEZLocal storm report, Mar 21, 1:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 4 W CEDAR RAPIDS 41.97N 91.74W
03/21/2007 E0.25 INCH LINN IA TRAINED SPOTTER
&&
MIKEZLocal storm report, Mar 21, 2:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL CEDAR RAPIDS 41.97N 91.67W
03/21/2007 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZE HAIL ON SOUTHWEST SIDE OF TOWN.
&&
14The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 1:12 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.